Oregon, 2014

Wildfire in Oregon, September 2 to 3, 2014

September 2 to 3, 2014 · NWS PDT · 2 events in 2 counties and zones

Strong winds caused on prescribed fire to lose control east of the Pendleton. This fire would go on for several acres and burned mostly farm land, however there was a scrap yard that was overtaken by the fire.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Strong winds caused on prescribed fire to lose control east of the Pendleton. This fire would go on for several acres and burned mostly farm land, however there was a scrap yard that was overtaken by the fire. Another fire start near Lexington was able to spread due to strong winds and destroyed a mobile home and a couple of vehicles, before fire crews were able to extinguish it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Sep 2, 1:39 PM PST, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 2, 1:39 PM PST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
239 PM PDT TUE SEP 2 2014

.SHORT TERM...TONIGHT THROUGH FRIDAY...A SYSTEM OUT OF THE GULF OF
ALASKA WILL CONTINUE TO SWING ACROSS BRITISH COLUMBIA AND NORTHERN
WASHINGTON TONIGHT. THIS SYSTEM WILL PUSH A COLD FRONT ACROSS THE
REGION LATE THIS AFTERNOON AND THIS EVENING. MOISTURE WITH THIS
SYSTEM IS LIMITED AND WILL CONTINUE TO MENTION VARYING CHANCES OF
PRECIP OVER THE WASHINGTON CASCADE EAST SLOPES THROUGH TONIGHT. WILL
ALSO CONTINUE TO MENTION A FEW SHOWERS IN THE NORTHERN BLUE
MOUNTAINS DUE TO UPSLOPE AFFECTS TONIGHT AND WEDNESDAY MORNING.
WINDS WILL CONTINUE TO INCREASE THIS AFTERNOON DUE TO THE FRONT. THE
STRONGEST WINDS WILL BE ACROSS THE KITTITAS VALLEY AND WILL CONTINUE
THE WIND ADVISORY. BREEZY TO WINDY CONDITIONS WILL OCCUR ELSEWHERE,
ESPECIALLY ACROSS THE BASIN AND IN THE COLUMBIA RIVER GORGE. STILL
EXPECT SOME PATCHY BLOWING DUST NEAR OPEN FIELDS OVER PORTIONS OF
THE BASIN INTO EARLY EVENING. UNCERTAINTY REMAINS AS TO HOW THE
WINDS WILL INTERACT WITH THESE OPEN FIELDS, SO WILL CONTINUE TO
MONITOR FOR POSSIBLE LOWER VISIBILITIES IN THE BLOWING DUST. THE
LATEST SYSTEM WILL CONTINUE TO SWING EAST ACROSS MONTANA WEDNESDAY.
THIS WILL LEAD TO SKIES CLEARING FROM THE SOUTHWEST THROUGH THE DAY.
ALSO ANY LINGERING PRECIP CHANCES WILL END BY AFTERNOON. HIGH TEMPS
WILL BE UP TO 10 DEGREES COOLER THAN TODAY. A MAINLY DRY NORTHWEST
TO NORTH FLOW WILL PERSIST OVER THE REGION THURSDAY INTO FRIDAY.
THUS EXPECT FAIR AND DRY CONDITIONS WITH MOSTLY SUNNY DAYS. HIGH
TEMPS WILL GRADUALLY WARM EACH DAY REACHING TO THE MID 80S OVER THE
COLUMBIA BASIN ON FRIDAY. 90

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...MODELS SHOW OUR AREA
UNDER A RIDGE FRIDAY NIGHT AND SATURDAY WITH A WEAK CLOSED LOW OFF
OF NORTHERN CALIFORNIA. SEE LITTLE CHANCE OF ANY PRECIPITATION AS
HIGH PRESSURE WILL DOMINATE. UPPER FLOW WILL TURN FROM NORTHWEST TO
NORTHEAST AND GIVE US GENERALLY LIGHT NORTHEAST WINDS SATURDAY.
MODELS ALSO SHOW A TROUGH APPROACHING THE AREA ON SUNDAY AND MOVING
INTO THE AREA SUNDAY NIGHT OR MONDAY. THERE IS NOT A LOT OF MOISTURE
WITH THIS SYSTEM BUT EXPECT A SLIGHT CHANCE OF SHOWERS MAINLY ALONG
THE CASCADES AND PERHAPS ALONG THE HIGHER MOUNTAINS OF EASTERN
OREGON ON MONDAY. THE TROUGH MOVES OFF TO THE EAST MONDAY NIGHT AND
A NORTHWEST FLOW WILL CONTINUE OVER THE AREA AS A RIDGE REFORMS OUT
IN THE EASTERN PACIFIC. HAVE KEPT A SLIGHT CHANCE OF UPSLOPE SHOWERS
IN THE CASCADES AND THE HIGHER EASTERN OREGON MOUNTAINS MONDAY
THROUGH TUESDAY. TEMPERATURES WILL BE IN THE 80S WITH MID 70S TO
LOWER 80S IN THE MOUNTAINS SATURDAY AND SUNDAY THEN COOL TO THE 70S
TO LOWER 80S WITH 70S MONDAY AND TUESDAY. PERRY

&&

.AVIATION...PREVIOUS DISCUSSION...18Z TAFS...VFR CONDITIONS WILL BE
PREVALENT FOR THE NEXT 24 HOURS. SKIES WILL BE MOSTLY CLEAR THOUGH
FEW TO SCATTERED CLOUDS WILL DEVELOP ABOVE 5000 FEET AGL THIS
AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH THE AREA. SKIES
WILL PARTIALLY CLEAR AFTER 15Z TOMORROW MORNING. NO PRECIPITATION IS
EXPECTED EXCEPT FOR A FEW SHOWERS IN THE WASHINGTON CASCADES AND
NORTH BLUE MOUNTAINS. THE MAIN IMPACT OF THE FRONT WILL BE WINDY
CONDITIONS FROM LATE THIS MORNING INTO THE EARLY MORNING HOURS
OVERNIGHT. WIND WILL INCREASE THROUGH THE DAY REACHING 15 TO 25 KTS
WITH GUSTS TO 35 KNOTS IN THE LATE AFTERNOON. PATCHY BLOWING DUST
COULD IMPACT VISIBILITY AT KPSC, KPDT AND KALW AT TIMES. WINDS WILL
DROP BELOW 15 KTS FROM 05Z-09Z THROUGH 18Z TOMORROW MORNING. PERRY

&&

.FIRE WX...A DRY COLD FRONT WILL PUSH ACROSS THE INTERIOR PACIFIC
NORTHWEST THIS AFTERNOON AND EVENING. EXPECT WINDS 20 TO 25 MPH
ACROSS OR/WA 641...THIS IN COMBINATION WITH LOW RELATIVE HUMIDITIES
WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING
WILL CONTINUE THROUGH 8 PM THIS EVENING FOR THESE ZONES. ALL OTHER
AREAS CAN EXPECT 10 TO 20 MPH WINDS...BUT RELATIVE HUMIDITIES ARE
NOT EXPECT TO BE LOW ENOUGH FOR CRITICAL FIRE WEATHER CONDITIONS. 89

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  50  73  47  78 /  10   0   0   0
ALW  54  73  52  79 /  10  10   0   0
PSC  54  77  46  80 /  10   0   0   0
YKM  46  75  44  78 /  10   0   0   0
HRI  52  77  44  80 /  10   0   0   0
ELN  52  75  44  80 /  10   0   0   0
RDM  35  72  33  77 /   0   0   0   0
LGD  45  69  39  75 /  10  10   0   0
GCD  42  72  38  77 /  10   0   0   0
DLS  55  76  49  85 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING
     ORZ041-044-503-507-508-510.

WA...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING WAZ024-028-029-521.

     WIND ADVISORY UNTIL 9 PM PDT THIS EVENING WAZ026.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/83/83/89

In the hours before

Special weather statement, Sep 2, 9:38 AM PST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1038 AM PDT TUE SEP 2 2014

ORZ041-044-507-508-510-511-WAZ024-026>029-521-030145-
EAST COLUMBIA RIVER GORGE OF OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-SIMCOE HIGHLANDS-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...BOARDMAN...
HERMISTON...IONE...ATHENA...PENDLETON...PILOT ROCK...HEPPNER...
CONDON...FOSSIL...DUFUR...MAUPIN...MORO...BEND...MADRAS...
PRINEVILLE...REDMOND...WHITE SALMON...ELLENSBURG...THORP...
NACHES...SUNNYSIDE...TOPPENISH...YAKIMA...CONNELL...PROSSER...
TRI-CITIES...DAYTON...WAITSBURG...WALLA WALLA...BICKLETON...
GOLDENDALE
1038 AM PDT TUE SEP 2 2014

...GUSTY WINDS TODAY MAY CAUSE AREAS OF BLOWING DUST...

A COLD FRONT WILL SWEEP ACROSS WASHINGTON AND OREGON THIS
AFTERNOON AND EARLY EVENING. INCREASING WINDS CAN BE EXPECTED
AHEAD AND BEHIND THE COLD FRONT. A WIND ADVISORY IS IN EFFECT
THIS AFTERNOON AND EVENING FOR THE KITTITAS VALLEY. ELSEWHERE...
WINDS SUSTAINED AT 15 TO 25 MPH GUSTING TO 35 MPH WILL ACCOMPANY
THE COLD FRONT. WIND GUSTS MAY RESULT IN BLOWING
DUST...PARTICULARLY OVER NEWLY PLOWED FIELDS.

IF YOU ARE TRAVELING ACROSS SOUTH CENTRAL AND SOUTHEAST WASHINGTON
AND CENTRAL AND NORTHEAST OREGON...WATCH FOR GUSTY WINDS NEAR
AREAS OF LOOSE SOIL. DRIVE SLOWLY AND TURN YOUR LIGHTS ON. USE
EMERGENCY LIGHTS IF YOU ENCOUNTER POOR VISIBILITY. PULL OFF TO THE
NEAREST EXIT AND FIND A LOCATION THAT IS SAFE TO PARK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Foothills of the Northern Blue Mountains of Oregon

When
September 2, 3:00 PM PST to September 3, 12:00 AM PST
Where
Foothills of the Northern Blue Mountains of Oregon forecast zone
Reported by
Newspaper
Coordinates
45.592, -118.737 (the zone’s center; the record gives no point)

Wildfire, Lower Columbia Basin

When
September 2, 3:45 PM PST to 6:00 PM PST
Where
Lower Columbia Basin forecast zone
Reported by
Newspaper
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532209, 532210.